Alert archive / Colorado / Red Flag Warnings in 2023
Red Flag Warning 42, NWS Pueblo, CO
NWS Pueblo, CO issued this red flag warning at Aug 19, 2023, 11:38 AM MDT for 8 counties in Colorado. It took effect at Aug 20, 2023, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 19, 2023, 11:38 AM MDT (17:38 UTC)
- In effect from
- Aug 20, 2023, 12:00 PM MDT
- Expired
- Aug 20, 2023, 7:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Pueblo, CO
Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Huerfano County, CO, Las Animas County, CO, Pueblo County, CO, Rio Grande County, CO, Saguache County, CO
The radar
The Pueblo radar (KPUX), 146 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 5.6 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2515 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
862 WWUS85 KPUB 191738 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 1138 AM MDT Sat Aug 19 2023 COZ226-227-191845- /O.CAN.KPUB.FW.A.0033.230820T1800Z-230821T0100Z/ Northern El Paso County Including Monument and Black Forest- Southern El Paso County Including Fort Carson and Colorado Springs- 1138 AM MDT Sat Aug 19 2023 ...FIRE WEATHER WATCH IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 226 AND 227... The National Weather Service in Pueblo has cancelled the Fire Weather Watch. Fuels across El Paso County have been deemed not critical at this time. Therefore, the Fire Weather Watch has been cancelled. $$ COZ224-228>230-200945- /O.UPG.KPUB.FW.A.0033.230820T1800Z-230821T0100Z/ /O.NEW.KPUB.FW.W.0042.230820T1800Z-230821T0100Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- 1138 AM MDT Sat Aug 19 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 224, 228, 229, AND 230... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon to 7 PM MDT Sunday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zones 224, 228, 229 and 230. * Winds...South 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 11 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
727 WWUS85 KPUB 192039 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 239 PM MDT Sat Aug 19 2023 COZ224-228>230-201300- /O.CON.KPUB.FW.W.0042.230820T1800Z-230821T0100Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- 239 PM MDT Sat Aug 19 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MDT SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 224, 228, 229, AND 230... * Affected Area...Fire Weather Zones 224, 228, 229 and 230. * Winds...South 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 12 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
027 WWUS85 KPUB 200947 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 347 AM MDT Sun Aug 20 2023 COZ224-228>230-210100- /O.CON.KPUB.FW.W.0042.230820T1800Z-230821T0100Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- 347 AM MDT Sun Aug 20 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 224, 228, 229, AND 230... * Affected Area...Fire Weather Zones 224, 228, 229 and 230. * Winds...South 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 10 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
295 WWUS85 KPUB 202042 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 242 PM MDT Sun Aug 20 2023 COZ224-228>230-210100- /O.CON.KPUB.FW.W.0042.000000T0000Z-230821T0100Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- 242 PM MDT Sun Aug 20 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 224, 228, 229, AND 230... * Affected Area...Fire Weather Zones 224, 228, 229 and 230. * Winds...South 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 10 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
049 WWUS85 KPUB 210052 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 652 PM MDT Sun Aug 20 2023 COZ224-228>230-210200- /O.EXP.KPUB.FW.W.0042.000000T0000Z-230821T0100Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- 652 PM MDT Sun Aug 20 2023 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR FIRE WEATHER ZONES 224, 228, 229, AND 230... Relative humidity will slowly climb back above 15 percent this evening, while winds gradually diminish. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Aug 19, 3:55 AM MDT, 7 hours 43 minutes earlier.
Area forecast discussion, Aug 19, 3:55 AM MDT, 7 hours 43 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 355 AM MDT Sat Aug 19 2023 .SHORT TERM...(Today and tonight) Issued at 351 AM MDT Sat Aug 19 2023 Key Messages: 1) A Heat Advisory remains in effect for most of our plains this afternoon, where near record high temperatures are expected. 2) Isolated showers and thunderstorms are possible over portions of the Continental Divide this afternoon, especially across the central mountains. Currently.. Temperatures are still in the low 70s across most of our plains as of 3am, with dewpoints in the 40s and 50s. Sky conditions are mostly clear as drier air begins to make its way into the region. Water vapor imagery shows this well, with abundant dryness working its way around the southern and western periphery of the high as it builds across the midwest. Today and Tonight.. Expecting another scorcher out there today, with dangerous and potentially record setting temperatures becoming even more widespread across our plains. The only real change to our pattern from yesterday is that we are much drier, which will likely lead to less convective cloud cover and even more sunshine/daytime heating. The San Luis Valley, along with nearly all of our plains, is under a Heat Advisory from Noon until 7pm this evening. Most locations will reach temperatures 10 to 15 degrees above normal this afternoon, with triple digits expected across the Lower Arkansas River Valley yet again. Lamar looks to be the hottest spot again as well, with a forecasted high of 105 for this afternoon. CAMs still show the potential for some isolated to widely scattered showers and thunderstorms over the Continental Divide today, with highest coverage over the central mountains, and least coverage across the southern Sangres and into the Raton Mesa. Main risks today will be lightning and outflow winds gusting up to 45 mph. Today's Records: Colorado Springs: 94 set in 2001 Pueblo: 102 set in 2019 Alamosa: 92 set in 2020 Today's Forecast: Colorado Springs: 94 Pueblo: 102 Alamosa: 89 .LONG TERM...(Sunday through Friday) Issued at 351 AM MDT Sat Aug 19 2023 Key Messages: 1) Hot conditions will continue across southern Colorado on Sunday. 2) Critical fire weather conditions are expected on Sunday, with a Fire Weather Watch remaining in effect. A slight eastward push to the ridge axis is expected by Sunday, but with fairly similar hot temperatures once again appearing likely. Given this expected setup, did make some slight upward adjustment to the high temperatures, with the highest temperatures around 100 degrees once again expected over the eastern plains. Additional drying, noted on various forecast soundings, will occur on this day and support very limited to no precip over all of southern Colorado. This drier air will be noted at the surface, with dewpoints likely falling during the afternoon hours on Sunday. Lowered dewpoints on Sunday, especially in the afternoon when dewpoint air in the 30s and quite possibly 20s spreads east into the I-25 corridor. This will support min RH values as low as 12 percent, mainly across the southern I-25 corridor and San Luis Valley. With flow slightly increasing on the edge of this ridge, increasing winds and gusts are appearing likely, with southerly winds expected to gust to 40 mph in some locations. Have left the Fire Weather Watch in effect for Sunday, and keeping it focused where fuels are critical. This Watch will likely need to be upgraded with later forecasts, where meteorological conditions support critical fire weather conditions and where fuels are critical. At this time, this will be for areas along the I-25 corridor from Pueblo south to the CO/NM border, and for the San Luis Valley. For early next week, upper ridge will be centered over the central CONUS. This will help to support continued above normal temperatures through the middle part of next week. Periods of gusty winds are expected, but do expect dewpoints to increase. So, at this time, expect only spotty near critical fire weather conditions early next week. Shower and thunderstorm chances do return next week, but will remain confined to the higher terrain. By later in the week into next weekend, precip chances will begin to spread back east into other areas of southern Colorado. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 351 AM MDT Sat Aug 19 2023 VFR conditions are expected at all three TAF sites, KCOS, KPUB, and KALS, for the next 24 hours. Winds will be fairly light through the morning, and could gust up to 25kt out of the southeast this afternoon, especially at KALS and KPUB. FEW to SCT mid and upper- level cloud decks are likely to move in this afternoon, but precipitation is not expected on station at any of our sites. && .PUB WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon today to 7 PM MDT this evening for COZ069>071-083-085>089-093-094-097>099. Fire Weather Watch from Sunday afternoon through Sunday evening for COZ224-226>230. && SHORT TERM...EHR LONG TERM...RODRIGUEZ AVIATION...EHR
Hazardous weather outlook, Aug 19, 11:05 AM MDT, 33 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1105 AM MDT Sat Aug 19 2023 COZ058>089-093>099-201300- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1105 AM MDT Sat Aug 19 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Dangerous and potentially record setting heat is expected across the plains and the San Luis Valley today, with high temperatures reaching 10 to 15 degrees above normal for many locations. Hottest readings will likely remain across the Lower Arkansas River Valley, where triple digits are expected again for this afternoon. A Heat Advisory is in effect for our plains and the San Luis Valley from Noon until 7pm this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Hot conditions will continue across southern Colorado on Sunday, with high temperatures expected to be around ten degrees above normal. Gusty winds and low relative humidity values will support the development of critical fire weather conditions Sunday afternoon and evening, especially for the southern I-25 corridor and the San Luis Valley. Shower and thunderstorm chances will slowly increase across the higher terrain next week. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed this afternoon or tonight. 27/STEWARD
Nearby
Red Flag Warnings in Colorado, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.